Question: I’ve heard calcium can interfere with the absorption of certain prescription medications. Does that include almond milk, yogurt and cheese too? - M.C., Atlanta, Ga.
Answer: It’s true dairy products and calcium can bind up certain medications in the stomach, re-ducing their absorption and efficacy.
Almond “milk” is not actually a dairy product, so it has no effect on the absorption of medications.
Medications whose absorption can potentially be reduced by the dairy products or calcium supplements include: Levaquin and Cipro antibiotics; iron supplements; osteoporosis drugs such as Fosamax and Actonel; Synthroid (levothyroxine) for hypo-thyroidism; Tetracycline and Mino-cycline; and calcium-channel blocker blood pressure medications such as Verapamil or Norvasc. Taking calcium supplements or consuming dairy products either 1 hour before or
2 hours after taking these medications will help reduce interaction issues.
Sometimes, drugs can increase or decrease blood levels of calcium – rather than the other way around, for example, estrogen (e.g., Premarin or birth control medication) and the water pill hydrochlorothiazide (e.g., Dyazide for hypertension). On the other hand, Lasix and the anti-seizure medications Dilantin, phenobarbital, Tegretol and Primidone can all lower serum blood calcium levels.
Question: I am 76 years old and have been afflicted with an embarrassing condition for several months. Often, after having a bowel movement and wiping myself thoroughly, I find excrement in my underwear the next time I have the occasion to wipe. What could be causing that? -H.Y., Bristol, Pa.
Answer: What you’re describing sounds like “anal seepage,” and there a number of possible causes for it. There may be a weakening of the anal sphincter muscle tone. To help with that, I’d recommend Kegel exercises that focus on contracting the anal sphincter and improving muscle tone. I recommend 300 or more short contraction exercises per day – each contraction lasting a few seconds. You can do them throughout the day while sitting on your sofa or chair, waiting for a traffic light while in your car, etc. Next, I’d recommend you add lots of extra fiber to your diet to bulk up your stools. Probiotics (healthy bacteria) may also help in the form of Activia yogurt or Align probiotic supplements.
If you have an itchy bottom, that’s a medical condition called “pruritis ani” – well known to cause stool stains in underwear. Moistened baby wipes and anal creams that contain a steroid and numbing medication greatly help relieve symptoms.
The next thing to try is eliminating, one at a time, certain foods and drinks from your diet to see if your symptoms improve. Dietetic cakes and candies, coffee, the Alli diet pill, snack foods that contain Olestra/Olean, and mineral oil are well-known causes for anal seepage.
If these suggestions don’t help, I’d see a gastroenterologist for evaluation.